Q) I'm 61 and I've had rheumatoid arthritis in both my hands for about five years.
At first I was in complete denial and refused to go onto any sort of medication, which, looking back on it, was extremely foolish. Since then I've been on several types of medication, including methotrexate. I lasted precisely 11 weeks on it before developing nausea and shortness of breath. I consequently got very frightened and came off it immediately.
For the past 18 months, I've been on sulfasalazine, which, although is keeping it at bay, isn't preventing the damage to my joints. I've had several flare-ups, which have rendered me almost immobile at times.
My rheumatologist is now trying to persuade me to try methotrexate again, this time by injection, or biological medication, which will also be by injection.
I've got to the stage where I feel like coming off all drugs, as I feel that I keep taking all this awful, toxic medication yet nothing is working. My left hand is constantly swollen and my right hand is extremely disfigured. I don’t have much pain, which is a good thing, but my main concern is that nothing is ‘stopping’ the damage to my joints.
I know I'm lucky that it's only in my hands but it really can render me useless at times. I'm afraid to pick up my grandson for fear of dropping him.
I'm at a loss as to what to do for the best. I just want something that works.
Rhona Hall, via email (Summer 2015)
A) I’m sorry to hear that things aren’t going well. I can completely understand your reluctance to retry the methotrexate given your previous experience. That said, the swelling and flare-ups you're describing symptoms are signs of active and ongoing inflammation and therefore joint damage. It’s very important that efforts are made to bring this under control as soon as possible. Effective treatment should slow and in many cases stop ongoing damage to your joints.
Many people are willing to accept the balance of taking potentially ‘toxic’ medication against the benefit of reducing inflammation, reducing symptoms and preventing joint damage. However, the frustrating thing is not knowing at the outset which drug is going to help. We’re engaged in research that will try and predict which drugs will work best for which patient.
Methotrexate given by injections can often cause fewer side-effects. Your rheumatologist or specialist nurse should advise you on ways to reduce them, for example increasing the dose very slowly and using folic acid supplements.
Biological therapies, which have also been suggested by your rheumatologist, have proven to be revolutionary for many people with rheumatoid arthritis and other types of inflammatory arthritis. Don’t discount these treatments as they may be a very effective option for you.
I wish you all the best in whatever decision you make.
This answer was provided by Dr Tom Margham for the Summer 2015 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.